Tornadoes · United States · Colorado · 2017
EF0 tornado, Merino, Colorado, May 25, 2017
This EF0 tornado ran 0.0 miles across Logan County on May 25, 2017, touching down at 1:05 PM MDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 25, 2017
- Touchdown
- 1:05 PM MDT (19:05 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Logan County
- Touchdown point
- 40.480, -103.270
- Lift-off point
- 40.480, -103.270
- Record number
- 1705251305-01
What the Weather Service recorded
Isolated thunderstorms produced hail up to quarter size along with a weak short-lived tornado. No damage was observed.
A weak tornado touched down briefly in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 25, 10:33 AM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 25, 10:33 AM MDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1033 AM MDT Thu May 25 2017 .UPDATE... Issued at 1033 AM MDT Thu May 25 2017 A line of showers and thunderstorms are moving off the foothills from Boulder to Fort Collins. They are expected to quickly move across northern Colorado through early afternoon. Wind gusts to 50 mph, brief heavy rain, and small hail will be possible. Increased pops for this activity already. Additional showers and thunderstorms are expected this afternoon and evening. Will continue with the scattered pops through this evening. && .SHORT TERM...(Today and tonight) Issued at 418 AM MDT Thu May 25 2017 An upper level trough will extend fm the nrn Rockies into the Pacific NW with nrn CO in WSW flow aloft. At this point really hard to define any disturbance embedded in the flow, however, there will be favorable upper level divergence across the area thru tonight. Meanwhile at the sfc low pres will be over ern CO with no real defined bndry thru the aftn hours. Overall best instability will be over the far nern plains where capes will be around 1000 j/kg with lower capes further west along the front range. With decent lapse rates over the higher terrain expect sct showers and tstms will dvlp by midday and then move rather quickly across nern CO by mid to late aftn. Appears most of the convection this aftn will be outflow dominated with main svr threat being gusty winds over the plains. If updrafts can sustain themselves over the far nern plains then there would be a marginal hail threat as well. As for highs across nern CO will have readings ranging fm the mid to upper 70s along the front ragne with upper 70s to lower 80s futher east. By tonight a wk cool fnt will move across the plains early this evening. With favorable upper lvl divergence in place sct showers and a few tstms will linger thru the late evening hours fm the higher terrain across the plains. .LONG TERM...(Friday through Wednesday) Issued at 418 AM MDT Thu May 25 2017 It appears that an active weather pattern will persist over the state through the next week as a slow moving upper trough takes a couple days to cross the state over the weekend and then weak ridging builds over the western United States through the middle of next week. The slow moving trough which will be moving over northern Colorado Friday and Saturday will provide dynamic forcing aloft which will aid in the development of afternoon thunderstorms. Model soundings for Friday afternoon show 1500-2000 j/kg of CAPE if the dew points reach the 50 degree mark. Wind profiles also show a favorable shear profile for organized convection as low level easterly winds veer to moderate southwesterly flow aloft. The combination of instability and winds will make strong or severe thunderstorms possible with large hail, damaging winds and brief heavy rainfall. Saturday will be the coolest day of the lot, in the wake of Friday evening's rainfall. The upper level trough axis is expected to move out over northeast Colorado sometime in the afternoon. Model soundings show less instability due to cooler temperatures at low levels, but winds will have a stronger upslope component. The combination of dynamic forcing with upper trough, daytime warming and upslope low level winds should be enough to initiate afternoon thunderstorms that progress eastward with the upper trough. High temperatures on Saturday may only be in the lower 60s. From Sunday through Wednesday, the medium range models show an upper ridge building over the western U.S. that leaves Colorado under weak to moderate northwesterly flow aloft. The ridging will not be particularly strong, and short wave impulses are expected to move through the ridge each day. Moisture will also be able to move over the ridge and accompany the short wave troughs. Temperatures in Colorado will return to seasonal normals, but each afternoon will probably see showers develop over the mountains and then move onto the plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1033 AM MDT Thu May 25 2017 Winds are expected to be westerly through this afternoon. However outflow winds from scattered showers and thunderstorms will likely produce wind shifts after 18z. The thunderstorms will be capable of wind gusts to 45 knots, brief heavy rain, and small hail. The first batch of showers and storms are expected to pass north of the Denver area, but outflow winds may increase to 35 knots. The threat for storms is expected to end by 06Z and likely a little sooner. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...RPK LONG TERM...Dankers AVIATION...Meier
Hazardous weather outlook, May 25, 10:18 AM MDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1018 AM MDT Thu May 25 2017 COZ030>051-261630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1018 AM MDT Thu May 25 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop in the mountains and quickly spread across the plains. A few severe storms will be possible mainly east of a Fort Morgan to Limon line. Wind gusts to 60 mph along with one inch hail will be the primary threat. Elsewhere gusty winds to 50 mph along with small hail will be possible with the storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More thunderstorms will be possible on Friday as an upper level disturbance slowly crosses over northern Colorado. It is possible that some of the thunderstorms on Friday may become strong or severe with large hail, damaging wind gusts and brief heavy rainfall. Cool and unsettled weather is expected to continue Saturday along with another round of afternoon thunderstorms. Warmer temperatures are expected from Sunday through the middle of next week, but each afternoon will see a chance of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm over the far northeast plains.
In the hours before
Special weather statement, May 25, 12:51 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Denver CO 1251 PM MDT THU MAY 25 2017 COZ044-048-049-251930- Washington County CO-Morgan County CO-Logan County CO- 1251 PM MDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN...NORTH CENTRAL WASHINGTON AND SOUTHWESTERN LOGAN COUNTIES UNTIL 130 PM MDT... At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Prewitt Reservoir, or 18 miles southwest of Sterling, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Western Sterling, Merino, Prewitt Reservoir and Atwood. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4038 10349 4051 10357 4067 10322 4041 10309 TIME...MOT...LOC 1851Z 250DEG 23KT 4045 10346 BAKER
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 12:00Z
7.1 hours before the tornado, 68 km from the path. May 25, 2017.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -269 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.5 K/km
Denver, CO (KDEN), 00:00Z
4.9 hours after it, 68 km from the path. May 26, 2017.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -191 J/kg
- Surface CAPE
- 868 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 8.0 K/km
The surface observations
Sterling (STK), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 133 km away, was scanning. The volume nearest the touchdown began at 19:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of May 25, 2017
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 3:35 PM MDT | EF0 | Yuma, CO | 2.8 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.